PDA

View Full Version : ER Visit and Solumedrol/Benadryl??



Mommyof1
03-19-2012, 11:51 AM
So yesterday I was driving in the car and I had been having issues with lupus symptoms being on 7.5mg prednisone. I had a light facial rash, leg aching/burning and fatigue, etc. Then, in the car i started getting this weird sensation in my throat....like a tensing up or spasm or something. It was in my throat and squeezed a few times and then lessened but was still constant and went into my head and neck. I decided to go to the er and they didn't know what it was because I had no swelling anywhere. My blood pressure was elevated though 135/80 and my pulse was 75. Temp was 98.7 with 02 at 100%. They put me in a room and as I was laying there with the lupus like symptoms I noticed I started getting a rash. I felt really hot and my face and chest were very red. Considering i'm very photosensitive to sun and fluorescent lights i figured the bright beaming one above me is what caused it and perhaps this was a lupus flare rather than prednisone withdrawal which I had assumed earlier in the week(my 3rd time attempting to taper). I had a similar episode back in 2009 but it was a lot worse and I wasn't on much for lupus at the time because we were still in the diagnostic process. So they pulled my record from then and decided to treat me the same way. IV steroids and benadryl. This time they gave me 125mg Solumedrol and 50mg Benadryl. It was an overwhelming sensation of vertigo, nausea and weakness/fatigue all at once. I fell asleep for a while and woke up and it was hard to move and I was still dizzy but my rash and pain were gone and the throat symptoms and my last bp check was 114/59 and heartrate 62. I ate some crackers and gingerale. They released me and I went home and crashed.
Today I was okay upon waking but since then have developed a flushing facial rash which resembles the butterfly rash very much and leg aching,fatigue,out of it and i've been running a temp in the 99s with a slight headache. I use a temporal thermometer and thought maybe it wasn't right so i checked my daughter and hers was 97.5.

Is any of this normal? Has anyone had an experience like this? I see my rheumy wednesday morning for followup. The ER just called and said it was a little odd with my symptoms and was I given an antibiotic with my treatment which I wasn't. She said try to follow up with my physician before wednesday if I can. UGGGHHHHHHHHH Help!

tgal
03-19-2012, 10:05 PM
So sorry that I haven't answered this yet. I have been without steroids for two days and things have been tough. Thankfully I start again in the morning

I have no idea what is going on with you but I hunk it deserves a doc visit ASAP. Hopefully they will do better than the ER!

Saysusie
03-19-2012, 10:50 PM
While the rash and elevated temperature are quite common with Lupus patients, I am a bit concerned about the tightening in the throat and the nausea and dizziness.
These could be serious reactions to medication or signs of something serious. Follow up with your doctor as soon as possible to find out exactly what these symptoms may be about.
Many patients have found that reducing their Prednisone only leads to worsening of symptoms or the appearance of new symptoms. As such, they have had to remain on a maintenance dosage of Prednisone for a prolonged period of time. In addition, many also take steroid-sparing drugs (such as Methotrexate) in conjunction with the Prednisone in order to keep the dosage low.
These are all considerations that you should speak to your doctor about.
Please let us know how you are doing and what you and your doctor decide. I wish you the very best.

Peace and Blessings
Namaste
Saysusie

Mommyof1
03-20-2012, 06:20 AM
So, I saw my primary yesterday afternoon and they said due to the reaction they were going to give me a lower dose Antihistamine other than Benadryl and that they saw no reason to take the 5 days of 40mg Prednisone because I had no swelling. I ran the low grade temps all day yesterday and had a constant rash even after the medication should have worn off from the Solumedrol shot.(I read it lasts 18-36 hours so I figured by 24 I was probably okay)I woke up this morning and my temp was 99 and barely any rash on my face but now it is starting to burn so we'll see what happens. I emailed my rheumy(she lives 3 hours away so I also have a local one)and she said she didn't see why the 40mgs of Prednisone was unreasonable for 5 days. I see my local rheumy tomorrow morning for a followup. Both rheumys have agreed that Methotrexate is going to happen we just don't know when. I really want off the Prednisone I've been on it over a year back and forth in doses and I'm sick of it. If I have to take a maintenance dose fine but I just want something to work without having to go back up so it takes longer to get off the high doses. I took 60mgs once and tapered and it's just so hard on my body I want to fall asleep, I shake, get dizzy,etc. I know those can be normal side effects but I have 2 young children and I don't want to be dysfunctional having to take care of them. It upsets me and the only reason I don't just take my normal dose till tomorrow after the appointment is because for over a week my rheumy and pharmacy have had communication issues and not gotten my regular dose prednisone tablets filled(5mg and 1mg tablets...7.5mg/daily)and I don't have enough to last me till after the appointment tomorrow. So I guess I will have to start the Prednisone today :/.....not looking forward to it...going to try and eat/drink a lot to minimize side effects....ugh...Hope you all are okay!.

P.S.... Back in 2009 I had all the symptoms from the ER visit plus more and I was NOT and had NEVER been on Prednisone. I went to the ER that day with all the throat symptoms and Lupus etc and that was my first shot of Prednisone which cleared everything up just like this time. So, I don't think it was due to a med reaction to the Prednisone at least. Benadryl may be another story, my mom cannot take it because instead of sleepy she gets anxious. ....